Indiana, 2006Tornadoes and Damaging Winds in Indiana, May 31, 2006
May 31, 2006 · NWS IWX · 5 events in 3 counties and zones
3 thunderstorm wind, 2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 31, 1:03 PM EST, 32 minutes earlier.
Area forecast discussion, May 31, 1:03 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
203 PM EDT WED MAY 31 2006
.AVIATION...
OVER THE LAST HOUR CONVECTION HAS STARTED TO FIRE ALONG THE COLD
FRONT...AND SOME STORMS AHEAD OF THE FRONT. THIS ALL APPEARS TO BE
TO THE EAST OF SBN AND WITH THE FRONT PROGGED TO BE SLOWLY MOVING
SOUTHEASTWARD...DID NOT PUT ANY RAIN/STORMS INTO THE TAF FOR SBN.
FWA ON THE OTHER HAND IS STILL TO THE EAST OF THE LINE OF
SCATTERED CONVECTION. SO DID PUT A MENTION IN AT FWA. OTHERWISE
CONDITIONS SHOULD BE VFR...WITH A CHANCE FOR SOME FOG LATE
TONIGHT/EARLY TOMORROW MORNING...MAINLY FOR FWA. WINDS WILL GET
LIGHT TONIGHT WITH ABUNDANT LOW LEVEL MOISTURE AND WITH THE RAIN
TO OCCUR THIS AFTERNOON. A COUPLE NEGATIVE FACTORS FOR ANY FOG
FORMATION TONIGHT WOULD BE THE HIGH LEVEL CLOUD COVER AND THE
CHANCE THAT RAIN SHOWERS COULD BE OCCURRING.
&&
.PREV DISCUSSION... (ISSUED 303 AM EDT)
SHORT TERM...
CONDITIONAL FCST FOR TDA W/LACK OF LG SCALE SYNOPTIC SPRT AS UPR
TROUGH OVR HUDSON BAY LIFTS INTO NRN QB AND PASSAGE OF WKNG SFC
BNDRY. CONV CLD DEBRIS ALG FNTL ZONE SLOWLY THINNING THIS AM
W/MILD START. SFC TRAJECTORY FCST QUITE SMALL ORIGINATING OVR NRN
IL WHICH WOULD ARGUE GOING ABV WARMEST GUIDANCE NUMBERS SIMILAR TO
YDA BUT OF WHICH WAS STILL OFF THE MARK. HWVR MID LVL RIDGE DOES
FLATTEN SUBSTANTIALLY WHICH WOULD ARGUE FOR COOLER SLANT SEEN IN
MOS. BIGGER DILEMMA IS CONVECTIVE POTENTIAL ALG WK FNTL BNDRY.
DEEP MSTR REMAINS IN PLACE W/INSOLATION LEADING TO FVRBL SFC BASED
DESTABILIZATION INTO AFTN. HWVR MID LVL LAPSE RATES AND OVERALL LG
SCALE ASCENT IN ABSENCE OF SYNOPTIC TRIGGER REMAIN POOR. IN
ADDITION...LACK OF MESOSCALE OUTFLW BNDRYS TO KEY IN ON XPC FOR
ONE WHICH STILL HAS A WK SFC REFLECTION AT THIS HOUR RUNNING FM NR
DTW DOWN TO MIE AND THE SAME ONE THAT CONVECTED ROBUSTLY YDA AFTN
FM HILLSDALE DOWN TO MARION AND WHICH WOULD FVR NW OH THIS AFTN
FOR MORE CONCERTED BUT STILL OVERALL ISOLD PULSE STORM SVR THREAT.
WILL KEEP W/GOING 50S BUT HAVE DOUBTS OVR NW THIRD. HVY RAIN
POTENTIAL STILL THERE BUT W/OVERALL COVERAGE OF PCPN IN QN HAVE
REMOVED THAT MENTION.
MODELS AT ODDS W/ONE ANOTHER W/SWD FNTL BNDRY PUSH TONIGHT. HWVR
W/FLW WASHING OUT AHD OF SECONDARY UPSTREAM TROUGH PREFER GFS IDEA
OF BREAKING THINGS DOWN MORE QUICKLY. AS SUCH MADE AN OVERALL
REDUCTION TO POPS BUT THAT STILL ACCOUNTS FOR POSSIBILITY OF
CONVECTIVE LEFTOVERS BEYOND 00Z.
LONG TERM...
THURSDAY THROUGH TUESDAY.
UPPER TROUGH WILL FINALLY MOVE INTO THE AREA AT THE START OF THE
PERIOD...ALLOWING FOR THE FRONTAL BOUNDARY...OR WHAT IS LEFT OF
IT...TO PROGRESS OUT OF THE AREA AND TAKE PRECIP CHCS WITH IT. GFS
HAS THE FRONT WELL CLEAR OF THE AREA BY 12Z THU WITH NAM MOVING
THE BOUNDARY INTO SE AREAS BY EARLY THU AFTN WITH DEWPTS STILL IN
THE MID 60S. STILL FEEL CONVECTIVE POTENTIAL IN PLACE FOR SE AREAS
LATE THURS AM INTO THE AFTN AS MORE IN THE WAY OF DYNAMICS MOVES
IN...DESPITE NEW SWODY2 OUTLOOK OF BARELY EVEN GENERAL THUNDER.
HOWEVER...INSTABILITY WILL BE LACKING SOME AS SFC TEMPS WILL NOT
BE AS WARM AS PAST DAYS SO DO AGREE TO A CERTAIN EXTENT OF LACK OF
ORGANIZED SVR POTENTIAL. ONE PLUS FACTOR WILL BE THE AREA COMING
UNDER THE RRQ OF A 85 KT JET STREAK. BELIEVE THAT IF WE CAN GET
ENOUGH FORCING TO GET PARCELS MOVING UPWARD...CONVECTION WILL
REFIRE. ONLY CHANGES MADE TO THUR ARE TO GO WITH SHOWER MENTION IN
NW AREAS THURS AM BASED ON TREND OF PAST FEW DAYS WITH OVERNIGHT
PRECIP.
NW FLOW WILL SETUP THROUGH THE WEEKEND ALLOWING FOR TEMPS TO RETURN
TO NORMAL LEVELS. MODELS SHOW POTENTIAL WAVES MOVING THROUGH THE
FLOW FRI AND AGAIN LATER IN THE WEEKEND. EXACT TRACK OF THESE WAVES
REMAINS IN QUESTION WITH MUCH OF THE EFFECTS LIKELY REMAINING NORTH
OF THE AREA. WILL MAINTAIN DRY FORECAST THROUGH TUESDAY. TEMPS MAY
BEGIN TO MODERATE SLIGHTLY ABOVE NORMAL ONCE AGAIN BY THE END OF THE
PERIOD WITH RIDGE AXIS SHIFTING TO THE EAST COAST BY THIS POINT.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SHORT TERM...66
LONG TERM....26
AVIATION...98
Hazardous weather outlook, May 31, 4:47 AM EST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
547 AM EDT WED MAY 31 2006
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-011000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
447 AM CDT WED MAY 31 2006 /547 AM EDT WED MAY 31 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY
AFTERNOON AND BECOME MORE WIDESPREAD FROM MID AFTERNOON INTO EARLY
EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH HAIL UP TO ONE
INCH IN DIAMETER AND LOCALLY DAMAGING WIND GUSTS. IN ADDITION
HEAVY RAINFALL MAY BE ASSOCIATED WITH THE STRONGER
STORMS...LEADING TO LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS WILL BE POSSIBLE THURSDAY MAINLY SOUTHEAST OF A
COLDWATER MICHIGAN...TO WARSAW...TO PERU INDIANA LINE. AN ISOLATED
SEVERE STORM MAY PRODUCE HAIL UP TO ONE INCH IN DIAMETER AND
LOCALLY DAMAGING WIND GUSTS MAINLY DURING THE AFTERNOON HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-061-011000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
547 AM EDT WED MAY 31 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY
AFTERNOON AND BECOME MORE WIDESPREAD FROM MID AFTERNOON INTO EARLY
EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH HAIL UP TO ONE
INCH IN DIAMETER. WINDS AND WAVES WILL BE HIGHER IN THE VICINITY
OF THUNDERSTORMS WITH WINDS OVER 40 KNOTS POSSIBLE WITH THE STRONGER
STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
In the hours before
Local storm report, May 31, 11:49 AM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1249 PM EDT WED MAY 31 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TSTM WND DMG LOGANSPORT 40.75N 86.36W
05/30/2006 CASS IN TRAINED SPOTTER
TREE DOWN ON A CAR IN LOGANSPORT. TREE DOWN ON A HOUSE
IN LOGANSPORT.
0758 PM TSTM WND DMG 3 SE LOGANSPORT 40.72N 86.32W
05/30/2006 CASS IN TRAINED SPOTTER
TREE DOWN ON A CAR IN ANOKA. TREE DOWN ON A HOUSE IN
ANOKA.
0758 PM TSTM WND DMG 2 SE LOGANSPORT 40.73N 86.33W
05/30/2006 CASS IN TRAINED SPOTTER
TREES DOWN BETWEEN LOGANSPORT AND ANOKA.
0820 PM TSTM WND DMG 3 NW DECATUR 40.86N 84.97W
05/30/2006 S IN EMERGENCY MNGR
TREES DOWN THROUGHOUT NORTHERN ADAMS.Local storm report, May 31, 11:49 AM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1249 PM EDT WED MAY 31 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TSTM WND DMG LOGANSPORT 40.75N 86.36W
05/30/2006 CASS IN TRAINED SPOTTER
TREE DOWN ON A CAR IN LOGANSPORT. TREE DOWN ON A HOUSE
IN LOGANSPORT.
0758 PM TSTM WND DMG 3 SE LOGANSPORT 40.72N 86.32W
05/30/2006 CASS IN TRAINED SPOTTER
TREE DOWN ON A CAR IN ANOKA. TREE DOWN ON A HOUSE IN
ANOKA.
0758 PM TSTM WND DMG 2 SE LOGANSPORT 40.73N 86.33W
05/30/2006 CASS IN TRAINED SPOTTER
TREES DOWN BETWEEN LOGANSPORT AND ANOKA.
0820 PM TSTM WND DMG 3 NW DECATUR 40.86N 84.97W
05/30/2006 ADAMS IN EMERGENCY MNGR
TREES DOWN THROUGHOUT NORTHERN ADAMS.Thunderstorm Wind, White
- When
- May 31, 1:35 PM EST to 2:12 PM EST
- Where
- White County, 3 mi S of Wolcott
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.717, -87.033
Eyewitness reported several weak circulations in contact with the ground across western White county, starting south of Wolcott and heading east into Monticello. These circulations were associated with gust fronts from several rapidly developing thunderstorms across the area. Video footage of some of these circulations supported the conclusion that a combination of straight line winds and brief gustnadoes, were responsible for sporadic damage in and west of Monticello. This included trees and tree limbs down as well as minor structure damage to homes and barns. The storm that moved east into Monticello merged with a storm moving in from the south west. This resulted in a rapid intensification of the storm and a resultant tornado east of Monticello. This is covered in a seperate entry.
Tornado, White
- When
- May 31, 2:15 PM EST to 2:27 PM EST
- Where
- White County, 1 mi E of Monticello
- Rating
- F0
- Path length
- 7 mi
- Path width
- 50 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.750, -86.733
As the storms which produced wind damage in and west of Monticello merged and became stronger, resulting in several brief tornado touchdowns along US 24 east of Monticello. Spotters and law enforcement officials reported several weak funnels that would touchdown and lift. The first touchdown occurred just east of Monticello around 315 pm EDT with touchdowns at 320 pm EDT in Idaville and the last touchdown in White county occurring around 325 pm EDT in Burnettsville. Damage was confined to trees and tree limbs at the points of touchdown. The circulation proceeded into extreme western Cass county.
Tornado, Cass
- When
- May 31, 2:27 PM EST to 2:30 PM EST
- Where
- Cass County, 3 mi W of Lake Cicott
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.767, -86.567
The circulation that produced several brief touchdowns in eastern White county moved into extreme western Cass county, west of Lake Cicott. One final touchdown occurred about 2.5 miles west of Lake Cicott. Minor tree damage was observed.
Thunderstorm Wind, Cass
- When
- May 31, 2:40 PM EST to 2:41 PM EST
- Where
- Cass County, 4 mi W of Logansport
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.750, -86.433
Thunderstorm Wind, Allen
- When
- May 31, 3:20 PM EST to 3:21 PM EST
- Where
- Allen County, 3 mi NW of Ft Wayne
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.100, -85.167
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, May 31, 2006$311,000 · 50 kt wind · 14 events
- Heavy Rain in Kansas, May 31, 2006$205,000 · 1 event
- Hail and Damaging Winds in New York, May 31, 2006$25,000 · 50 kt wind · 4 events
- Damaging Winds in Vermont, May 31, 2006$25,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Kentucky, May 31, 2006$16,000 · 1 in hail · 12 events
- Damaging Wind in Tennessee, May 31, 2006$25,000 · 60 kt wind · 1 event
- Tornadoes and Flash Flood in Illinois, May 31, 20061 injured · F0 · 11 events
- Hail in Colorado, May 31, 20061.75 in hail · 16 events
- Damaging Wind in Tennessee, May 31, 2006$20,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, May 31, 2006$20,000 · 60 kt wind · 1 event
- Hail and Damaging Wind in New York, May 31, 2006$15,000 · 50 kt wind · 4 events
- Flash Flood and Damaging Winds in Ohio, May 31, 2006$14,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510032, 5510033, 5510034, 5510030, 5510031.